| Abstract|| |
Blood donation is generally considered to be a safe procedure, but occasionally adverse reactions of varying severity may occur predonation, donation, or postdonation phases. Various studies have reported the incidence of adverse donor reaction as 0.6%–5.6%. Donor reactions are classified into mild, moderate, and severe types or immediate and delayed. Although delayed reactions account for <2% of total adverse donor reactions, 27.6% are severe with or without injury. Herein, we report a case of potentially preventable delayed Grade 2 vasovagal reaction in a 56-year-old replacement blood donor.
Keywords: Donor reaction, head injury, replacement donation
| Introduction|| |
Blood donation is generally considered to be a safe procedure, but occasionally adverse reactions of varying severity may occur pre-donation, donation, or post-donation phases. Donor reactions are classified into mild, moderate, and severe types or immediate and delayed. Though delayed reactions are very rare, most of them are severe with or without injury. Various studies have reported the incidence of adverse donor reaction as 0.6%–5.6%.. Although delayed reactions account for <2% of total adverse donor reactions, 27.6% are severe with or without injury.
Herein we report a case of potentially preventable delayed grade 2 vasovagal reaction in a 56-year-old replacement blood donor.
| Case Report|| |
A 56-year-old man registered as a replacement blood donor for his friend who was undergoing coronary artery bypass grafting. He had previously donated 2 years back in Middle East country, where he was working as a clerk in an office. From the donor questionnaire, he had indicated he had a good sleep and breakfast and was feeling well. His previous donation was also uneventful. For his visit to the Middle East, he had taken vaccination for yellow fever, hepatitis B, and anti-rabies vaccination. Apart from this, his medical history was uneventful. He did not give any history of any medication or chronic diseases such as diabetes mellitus or hypertension. His hemoglobin was 14.2 g/dl. Blood pressure was 120/86 and pulse rate was 80/min, regular and normal volume. His body weight was 64.4 kg.
He was accepted for blood donation, and 350 ml blood was collected with 4 min, 27 s. His blood donation was uneventful, and after having light refreshment and hydration, he was thanked for his blood donation with a certificate.
Half an hour later, he was brought into the triage area of our institute with a history of sudden loss of consciousness (LOC) and fall. As he had certificate of blood donation in his pocket, we were immediately informed.
Immediate attention was given to the donor, he was conscious, but disoriented about recent activities of the day. His vitals were stable. He had sustained an abrasion over the head, which was cleaned. Computed tomography (CT) head was done to rule out any internal injuries. After the CT scan, the donor was hydrated, and his random blood sugar levels were checked, which was 420 mg/dl.
CT head showed a fracture of the outer table of skull away from the site of present abrasion [Figure 1]. When the fact was brought to his attention, he admitted that he had a history of similar syncopal attack and fall 3 years back, while working in the Middle East. He did not take any medical consultation at the time and did not disclose this history at the time of his previous donation. Since the previous blood donation was uneventful, he did not think it important to disclose this history now also. He denied having a history of diabetes or being on any medications. He was referred to neurology for further evaluation of his syncopal events and to physician for management of high blood glucose levels. At present, he is on dual antiplatelets and antidiabetic medication and doing well. He has been counseled regarding his status of permanent deferral from blood donation.
|Figure 1: Plain computed tomography head showed a fracture of the outer table of the skull|
Click here to view
| Discussion|| |
AABB defines vasovagal reaction (VVR) as a general feeling of discomfort and weakness with anxiety, dizziness, and nausea, which may progress to LOC. Although mild VVR is the most common acute complication related to blood donation, delayed severe VVR with LOC and head injury is very rarely encountered.
Bravo et al. in their study of factors associated with fainting – before, during, and after whole blood donation, found 0.3/1000 donors had off-site fainting episodes. Low Epstein–Barr virus, female gender, younger age, and first-time donor status were associated with higher risk.
Our donor did not belong to any of the known risk groups and had a history of previous uneventful blood donation, hence he was accepted for blood donation.
Donor adverse reactions occurring outside the blood center are likely to have higher injury risk⁄LOC event possibly due to the fact that, the donor is in the upright posture, no close observation as in blood center and medical attention may not be swiftly available. Our donor suffered a Grade 2 vasovagal reaction (as per the latest AABB donor hemovigilance guidelines 2020), requiring emergency medical attention. CT head done ruled out any brain injury, but helped in identifying an old fracture, away from the site of present injury. Replacement donors are known to conceal significant medical history, which can compromise their safety as occurred in case of our donor, as well as the recipient's safety. Reporting in donor-vigil under the Hemovigilance Program of India will help in policy framing to make blood donation safer.
Even though phlebotomy is considered an invasive procedure, most of the donors come for blood donation unaccompanied unlike patients. This is due to the general feeling that blood donation is a safe procedure. In this situation, the blood center becomes solely responsible to take care of the safety of donors during and postdonation. Hence, the blood center should have a policy in coordination with the hospital administration to meet the financial expenses incurred during investigation and treatment of donor reactions.
| Conclusion|| |
Even though blood donation is generally considered a safe procedure, it may be associated with serious adverse events rarely. Donors should be educated about the adverse donor reactions and the necessity to disclose all their medical history, which will help the doctor to take an informed decision to ensure the safety of blood donor and recipient. Voluntary blood donation should be encouraged to overcome the hazards associated with replacement donation.
Blood centers in consultation with the hospital administration should have a written policy to take care of the emergency medical needs of the donor for any adverse reactions related to blood donation, without any financial commitment from the donor.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Bisht A, Marwaha N, Arora S, Patidar GK, Chhabra R. National blood donor vigilance programme of India: Analysis of donor adverse reactions reported during initial 2 years of implementation (2016 and 2017). Asian J Transfus Sci 2021;15:1-11. [Full text]
Bravo M, Kamel H, Custer B, Tomasulo P. Factors associated with fainting – Before, during and after whole blood donation. Vox Sang 2011;101:303-12.
Kamel H, Tomasulo P, Bravo M, Wiltbank T, Cusick R, James RC, et al.
Delayed adverse reactions to blood donation. Transfusion 2010;50:556-65.
National AIDS Control Organisation Ministry of Health and Family Welfare. Government of India. Voluntary Blood Donation Programme – An Operational Guideline. New Delhi: National AIDS Control Organisation Ministry of Health and Family Welfare. Government of India; 2007.
Amita Radhakrishnan Nair,
Department of Transfusion Medicine, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Thiruvananthapuram - 695 011, Kerala
Source of Support: None, Conflict of Interest: None